Alert archive / Nebraska / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 36, NWS North Platte, NE

May 24, 2010Cherry County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 24, 2010, 6:04 PM MDT for Cherry County, Nebraska. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 24, 2010, 6:04 PM MDT (00:04 UTC)
Expired
May 24, 2010, 6:30 PM MDT
In force
26 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Cherry County, NE

The radar

The North Platte radar (KLNX), 79 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 11:21 AM MDTTornado WatchSPC9 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.1 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2010-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2655 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2010-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 345 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2655 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1188 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
345 m²/s²
0-3 km storm-relative helicity
422 m²/s²
Significant tornado parameter
5.0
Supercell composite
26.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 1:45 PM MDT, 4 hours 19 minutes earlier.

Area forecast discussion, May 24, 1:45 PM MDT, 4 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
245 PM CDT MON MAY 24 2010

...SEVERE WEATHER OUTBREAK HAS BEGUN ACROSS WRN AND NCTRL NEBR THIS
AFTN...

.DISCUSSION...
LATE AFTN AND TONIGHT...

CLOSED UPPER LOW LIFTING INTO SRN WYOMING HAS CAUSED HEIGHT FALLS TO
THE EAST ACROSS THE CNTRL HIGH PLAINS. VERY MOIST FLOW HAS PUSHED AS
FAR WEST AS THE NEBR/WY BORDER WITH COLD FRONT POISED TO ADVANCE
INTO WRN PNHDL THE NEXT FEW HOURS. CURRENT FOCUS FOR STORMS IS ALONG
INVERTED SFC TROUGH AXIS IN WRN PNHDL INTO SWRN SD. ANOTHER STRONG
FOCUS AREA IS ALONG A DRYLINE IN NERN CO.  WEAK DISTURBANCES IN
MOIST AND UNSTABLE REGIME IN WRN NEBR HAS GENERATED SHOWERS AND
THUNDERSTORMS SOME OF WHICH INDICATE ROTATION ON RADAR. ENTIRE
FORECAST AREA WILL REMAIN IN DEEP SHEARED ENVIRONMENT FAVORABLE FOR
LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES.  THE STRONGEST
STORMS WILL BE CAPABLE OF VERY LARGE HAIL TO BASEBALL SIZE OR
POSSIBLE EVEN LARGER.

LINE OF STORMS ALONG ADVANCING COLD FRONT SHOULD CONGEAL INTO A
LINEAR LINE OF STORMS AFTER 7 PM CDT WITH LARGE HAIL AND DAMAGING
WINDS. THE LINE OF STORMS SHOULD EXIT FAR EASTERN AREAS BY AROUND
MIDNIGHT CDT.

TUESDAY AND TUESDAY NIGHT...

TUESDAY LOOKS TO BE DRY AS A WEAK DISTURBANCE IS SWRLY FLOW ALOFT
ADVANCED INTO THE NERN NM/TX PNHDL REGION BY 00Z WED. WINDS TUESDAY
TO BE LIGHT NORTHWEST IN THE MORNING...BECMG SOUTHEAST BY LATER
AFTN. ABOVE MENTIONED DISTURBANCE WILL MOVE ACROSS OVERNIGHT WITH
SHOWERS AND TSTMS PSBL SOUTH OF HWY 2.

WEDNESDAY AND WEDNESDAY NIGHT...ACTIVITY WILL PERSIST WEDNESDAY THEN
DIMINISH WEDNESDAY NIGHT. LOW CHC POPS WED LOOK ON TRACK FROM
FAVORABLE RIGHT ENTRANCE REGION OF UPPER JET AND WEAK DISTURBANCE
PASSAGE.

THURSDAY AND BEYOND...A DRIER PATTERN DEVELOPING AS A DEEP CLOSED
LOW DIGS INTO THE PAC NW AND THE UPPER RIDGE BUILDS OVER THE PLAINS.
PRECIP CHANCES ARE LOW WITH ONLY ISOLATED TSTMS POSSIBLE AS DUE TO
BUILDING HEIGHTS THROUGH FRIDAY. UPPER TROUGH LIFTING THROUGH THE
CNTRL.NRN ROCKIES INTO THE NRN PLAINS SATURDAY AND SATURDAY NIGHT
WILL DRIVE A COLD FRONT ACROSS SATURDAY NIGHT. THIS COULD EVENTUALLY
BECOME FAVORABLE FOR SEVER WEATHER AND WILL BECOME MORE CLEARLY
DEFINED BY MID TO LATE WEEK. TEMPS BEHIND FRONT COOLER IN THE MID
70S SUNDAY AND MONDAY.

&&

.AVIATION WEATHER...

SEVERE WEATHER OUTBREAK AND ASSOCIATED IFR FLIGHT CONDITIONS SHOULD
BE CLEAR OF THE FORECAST AREA BY AROUND 03Z...06Z AT THE VERY
LATEST. VFR CONDITIONS SHOULD QUICKLY DEVELOP FROM WEST TO EAST THIS
EVENING AS A DRYLINE SWEEPS NORTH AND EAST THROUGH THE FCST AREA.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...HIGH WIND WARNING TIL 7 PM CDT /6
PM MDT/ THIS EVENING FOR NEZ004>009-022>025-035>037-056>059
-069-070-094.

WIND ADVISORY TIL 10 PM CDT THIS EVENING FOR NEZ010-026>029-038-071.

&&

SHORT TERM/EXTENDED...ROBERG
AVIATION...COLE
Hazardous weather outlook, May 24, 10:06 AM MDT, 7 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1106 AM CDT MON MAY 24 2010

NEZ004>010-022>029-035>038-056>059-069>071-094-251615-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
1106 AM CDT MON MAY 24 2010 /1006 AM MDT MON MAY 24 2010/

...A HIGH WIND WARNING IS IN EFFECT FOR WESTERN AND PARTS OF
NORTH CENTRAL NEBRASKA TODAY...A WIND ADVISORY IS IN EFFECT
ELSEWHERE...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING AS A
POWERFUL LOW PRESSURE SYSTEM MOVES ACROSS THE HIGH PLAINS. THE
STORMS WILL DEVELOP OVER THE EASTERN NEBRASKA PANHANDLE BY EARLY
TO MID AFTERNOON...AND FORM INTO A LINE BY THE TIME THEY REACH
HIGHWAY 83 BY LATE AFTERNOON AND EARLY EVENING. THE STORMS WILL
THEN MOVE ACROSS THE REST OF NORTH CENTRAL NEBRASKA AHEAD OF A
COLD FRONT DURING THE EVENING.

THE MAIN SEVERE WEATHER THREAT WITH THE STORMS WILL BE VERY LARGE
HAIL 2 INCHES OR LARGER...ISOLATED TORNADOES AND DAMAGING WINDS.

THE RISK OF ISOLATED TORNADOES WILL INCREASE WEST OF HIGHWAY 83
AND NORTH OF INTERSTATE 80.

STRONG SOUTH WINDS OF 35 TO 45 MPH WITH GUSTS OVER 50 MPH WILL
ALSO OCCUR TODAY ALONG AND WEST OF A SPENCER TO HAYES CENTER
LINE... WHERE A HIGH WIND WARNING IS IN EFFECT UNTIL 7 PM CDT THIS
EVENING. A WIND ADVISORY IS IN EFFECT FOR THE REST OF NORTH
CENTRAL NEBRASKA UNTIL 10 PM CDT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT THROUGH
WEDNESDAY NIGHT...BUT SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

CDC

In the hours before

Local storm report, May 24, 5:48 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
648 PM CDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     HAIL             NORTH PLATTE            41.13N 100.77W
05/24/2010  E1.25 INCH       LINCOLN            NE   NWS EMPLOYEE

            HAIL TO THE SIZE OF HALF DOLLARS IN THE CITY OF NORTH
            PLATTE

&&

BHIRSCH
Local storm report, May 24, 5:50 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
650 PM CDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0649 PM     HAIL             NORTH PLATTE            41.13N 100.77W
05/24/2010  M1.75 INCH       LINCOLN            NE   NWS EMPLOYEE

            GOLF BALL SIZE HAIL IN NORTH PLATTE COLLECTED BY NATIONAL
            WEATHER SERVICE EMPLOYEE.

&&

SJACOBS
Local storm report, May 24, 5:53 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
653 PM CDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 PM     HAIL             NORTH PLATTE            41.13N 100.77W
05/24/2010  M1.25 INCH       LINCOLN            NE   TRAINED SPOTTER

            HALF DOLLAR SIZE HAIL REPORTED IN NORTH PLATTE.

&&

SJACOBS
Local storm report, May 24, 5:54 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
654 PM CDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 PM     TSTM WND GST     VALENTINE               42.87N 100.55W
05/24/2010  M69 MPH          CHERRY             NE   ASOS

&&

CDC
Local storm report, May 24, 6:00 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
700 PM CDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 PM     NON-TSTM WND GST BROKEN BOW              41.41N 99.64W
05/24/2010  M58 MPH          CUSTER             NE   ASOS

&&

CDC
Local storm report, May 24, 6:01 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
701 PM CDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             15 NNE NORTH PLATTE     41.33N 100.66W
05/24/2010  E1.00 INCH       LINCOLN            NE   PUBLIC

&&

CDC

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 6:02 PM MDTSevere Thunderstorm WarningLBFCherry28 min
May 24, 6:07 PM MDTSevere Thunderstorm WarningLBFCuster, Frontier, Lincoln, Logan53 min
May 24, 6:20 PM MDTSevere Thunderstorm WarningLBFBlaine, Thomas55 min
May 24, 6:26 PM MDTSevere Thunderstorm WarningLBFBrown, Cherry, Keya Paha, Rock64 min
May 24, 6:55 PM MDTSevere Thunderstorm WarningLBFCuster65 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.